Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Columbia, SC

February 6, 2020Bamberg County, Barnwell County, Orangeburg County, South Carolina; Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 4:39 PM EST for Bamberg County, Barnwell County, Orangeburg County, South Carolina; Burke County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 4:39 PM EST (21:39 UTC)
Expired
Feb 6, 2020, 5:30 PM EST
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 67 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 12:17 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS52 KCAE 062139
SVRCAE
GAC033-SCC009-011-075-062230-
/O.NEW.KCAE.SV.W.0032.200206T2139Z-200206T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
439 PM EST Thu Feb 6 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Burke County in east central Georgia...
  Barnwell County in central South Carolina...
  Northwestern Bamberg County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 530 PM EST.

* At 439 PM EST, severe thunderstorms were located along a line
  extending from 15 miles south of Gaston to near Sardis, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
  Blackville, Sardis, Barnwell State Park, Springfield, Hilda,
  Neeses, Norway, Snelling, Olar, Kline, Elko, Cordova, Girard and
  Livingston.

This includes Interstate 26 between mile markers 143 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3294 8183 3360 8120 3359 8079 3312 8119
      3311 8136 3316 8154 3310 8162 3307 8159
      3306 8156 3304 8156 3305 8154 3304 8154
      3304 8155 3294 8172 3292 8177
TIME...MOT...LOC 2139Z 227DEG 38KT 3360 8120 3298 8180 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
728 
WWUS52 KCAE 062222
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
522 PM EST Thu Feb 6 2020

GAC033-SCC009-011-075-062232-
/O.EXP.KCAE.SV.W.0032.000000T0000Z-200206T2230Z/
Burke GA-Barnwell SC-Bamberg SC-Orangeburg SC-
522 PM EST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BURKE...
BARNWELL...NORTHWESTERN BAMBERG AND NORTHWESTERN ORANGEBURG COUNTIES
WILL EXPIRE AT 530 PM EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds of 45-55 mph are still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.

LAT...LON 3294 8183 3360 8120 3359 8079 3312 8119
      3311 8136 3316 8154 3310 8162 3307 8159
      3306 8156 3304 8156 3305 8154 3304 8154
      3304 8155 3294 8172 3292 8177
TIME...MOT...LOC 2222Z 227DEG 38KT 3390 8081 3328 8142 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 1:47 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 6, 1:47 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
147 PM EST Thu Feb 6 2020

.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.

The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.

The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front is unstable. Upstream observations indicate
surface-based CAPE increasing to around 500 J/kg. The KCAE 88D
confirms a strong h85 jet with speeds near 60 knots. Radar
trends show showers and thunderstorms slowly shifting eastward
along the low-level jet. The high shear and sufficient
instability supports severe thunderstorms. Damaging winds are
the main threat, but tornadoes may occur as well in both
discrete cells ahead of and along the QLCS. Given the strength
of the low-level jet, potential mixing will result in gusty
winds ahead of the front. Expect gusts around 35 mph. We have
posted a Lake Wind Advisory.

Flooding concern...a flash flood watch is in effect. The threat
may be greatest in the SC Piedmont and west Midlands where
flash flood guidance is lower but generally expect 2 to 3
inches of rain with locally higher amounts across the region.

The cold front is forecast to move through the area around
midnight with showers diminishing. It will remain breezy behind
the strong front. The guidance was close with lows in the mid
40s to lower 50s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deepening low pressure over the Northeast U.S. will result in a
tight surface gradient over The Midlands and CSRA on Friday. Expect
winds 20 to 30 mph with gusts to 40 mph across the region. Any
trees, power poles or power lines damaged by severe thunderstorm
winds on Thursday could come down, therefore please exercise caution
with outdoor activities. Winds will diminish Friday Night.

A fast moving upper trough zips through the region Saturday
afternoon and evening with a slight chance of showers. High
pressure rebuilds for Sunday with dry weather and slightly
warmer temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure moves offshore on Monday which allows a significant
warming trend to begin. The Midlands and CSRA will be in between
strong high pressure aloft over the Western Atlantic Ocean and a
deep upper trough over the Western U.S. during the middle of next
week. Disturbances are forecast to eject out of the upper trough and
ride over high pressure. Expect unseasonably warm temperatures
and scattered to numerous showers.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.

EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
     077.
     Flash Flood Watch until 1 AM EST Friday for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.
     Flash Flood Watch until 1 AM EST Friday for SCZ016-018-020>022-
     025>028-030-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 6, 6:13 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
613 AM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
613 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ029-031-035>038-041-071115-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
613 AM EST Thu Feb 6 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Feb 6, 4:09 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     3 W GROVETOWN           33.45N 82.25W
02/06/2020                   COLUMBIA           GA   BROADCAST MEDIA

            MULTIPLE DOWNED TREES ALONG HARLEM GROVETOWN
            ROAD. 800 REPORTED POWEDR OUTAGES COMBINED
            IN CITIES OF HARLEM AND GROVETOWN. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Feb 6, 4:12 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     7 SSE TRENTON           33.65N 81.79W
02/06/2020                   AIKEN              SC   EMERGENCY MNGR

            COUNTY EMERGENCY MANAGER REPORTS SIGNIFICANT
            DAMAGE AT STABLE VIEW FARMS ON SPRINGFIELD
            CHURCH ROAD. 5 STABLES WERE DESTROYED WITH
            MULTIPLE TREES AND POWER LINES DOWN.
            POSSIBLE TORNADO.

&&

JAQ
Local storm report, Feb 6, 4:13 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 ESE OAK GROVE         33.97N 81.13W
02/06/2020                   LEXINGTON          SC   COUNTY OFFICIAL

            LEXINGTON COUNTY REPORTS POWER LINES DOWN AT
            AT WATTLING ROAD AND DELREE STREET. TIME
            ESTIMATED BY RADAR.

&&

CRL
Local storm report, Feb 6, 4:18 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
418 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     1 N CLEARWATER          33.52N 81.91W
02/06/2020                   AIKEN              SC   EMERGENCY MNGR

            TREE DOWN ON BELVEDERE CLEARWATER ROAD. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Feb 6, 4:22 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     7 SSE TRENTON           33.65N 81.78W
02/06/2020                   AIKEN              SC   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON INDIAN SPRING ROAD
            AND SMITH LANE. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Feb 6, 4:27 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLOOD            2 NE HARLEM             33.43N 82.29W
02/06/2020                   COLUMBIA           GA   BROADCAST MEDIA

            SOCIAL MEDIA REPORT WITH VIDEO OF WATER
            ACROSS HARLEM GROVETOWN ROAD NEAR EUCHEE
            CREEK.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:52 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more24 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAEChesterfield, Marlboro21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEOrangeburg21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEEdgefield, McCormick69 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAENewberry, Union4 days
Feb 6, 10:11 AM ESTRiver Flood WarningCAELexington, Richland5 days
Feb 6, 12:09 PM ESTSevere Thunderstorm WarningCAELancaster36 min
Feb 6, 1:16 PM ESTSevere Thunderstorm WarningCAEMcCormick44 min
Feb 6, 1:18 PM ESTTornado WarningCAEMcCormick27 min
Feb 6, 1:23 PM ESTAreal Flood AdvisoryCAELancaster4 hr
Feb 6, 1:26 PM ESTAreal Flood AdvisoryCAEMcCormick4 hr
Feb 6, 1:51 PM ESTSevere Thunderstorm WarningCAEMcCormick39 min
Feb 6, 2:11 PM ESTSevere Thunderstorm WarningCAENewberry49 min
Feb 6, 2:14 PM ESTAreal Flood AdvisoryCAEEdgefield, Fairfield, McCormick, Newberry, Saluda4 hr
Feb 6, 2:28 PM ESTTornado WarningCAEAiken, Edgefield32 min
Feb 6, 2:32 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda28 min
Feb 6, 2:33 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Feb 6, 2:34 PM ESTRiver Flood WarningCAEKershaw5 days
Feb 6, 2:34 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda8 days
Feb 6, 2:35 PM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster16 days
Feb 6, 2:38 PM ESTAreal Flood AdvisoryCAEFairfield4 hr
Feb 6, 2:58 PM ESTSevere Thunderstorm WarningCAEMcCormick36 min
Feb 6, 2:59 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda46 min
Feb 6, 3:10 PM ESTSevere Thunderstorm WarningCAEAiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more50 min
Feb 6, 3:14 PM ESTSevere Thunderstorm WarningCAEAiken31 min
Feb 6, 3:38 PM ESTSevere Thunderstorm WarningCAEAiken, Lexington37 min
Feb 6, 3:54 PM ESTAreal Flood AdvisoryCAECalhoun, Lexington, Richland3 hr
Feb 6, 4:02 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more43 min
Feb 6, 4:07 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg38 min
Feb 6, 4:29 PM ESTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg3 hr
Feb 6, 4:43 PM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Kershaw, Lee, Richland, Sumter62 min
Feb 6, 4:51 PM ESTTornado WarningCAEBarnwell23 min
Feb 6, 5:14 PM ESTSpecial Weather StatementCAECalhoun31 min
Feb 6, 5:19 PM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more3 hr
Feb 6, 5:19 PM ESTSpecial Weather StatementCAEBamberg, Orangeburg41 min
Feb 6, 5:31 PM ESTSpecial Weather StatementCAELee44 min
Feb 6, 5:35 PM ESTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg40 min
Feb 6, 5:47 PM ESTSpecial Weather StatementCAEClarendon58 min
Feb 6, 6:12 PM ESTAreal Flood AdvisoryCAEEdgefield, McCormick, Newberry, Saluda6 hr
Feb 6, 2:09 PM ESTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.